Hypoglycemia: Managing Lows When Living Alone

Living alone has its perks but also comes with challenges, some unique to those with diabetes. If you live by yourself and take insulin or long-acting sulfonylureas for blood sugar management,

preventing a disorienting bout of hypoglycemia (low blood sugar) is one of those challenges.

However, by taking preventive steps, and knowing how to treat low blood sugar if it occurs, the challenge can be met with confidence.

Hypoglycemia

Eight Tips for Safe Solo Living

Whether you get sweaty, shaky, and confused with low blood sugar, or experience subtle or dulled warning signs (maybe owed to other medications you are on), know your unique symptoms of hypoglycemia – and share them with family, friends, and co-workers.

Moving about is risky, sometimes impossible, when blood sugar is low. Always have quick-acting sources of glucose (e.g., glucose tablets, juice boxes, gels) either on you or within reach. Wherever you are – in the car, in bed, at your desk, or tending the garden – you need to stay put and treat the low with your strategically placed glucose stashes.

Monitor your blood sugar regularly. Keep especially close tabs on it during times of increased stress, weight gain, or loss. Always check your levels before and after (sometimes during) exercising, and when engaging in unplanned or prolonged activities such as a shopping excursion, or an afternoon at the beach.

If low blood sugar is a frequent occurrence, a source of constant anxiety, or you have hypoglycemia unawareness (experience no warning signs), consider using a Continuous Glucose Monitor. A CGM will warn you about rapid blood sugar changes. Some of the new CGM models can also trigger an alert on a friend’s or family member’s smartphone.

Keep your emergency contacts list (e.g., family, doctor, pharmacy, friends) and medical records up-to-date and accessible. A note on your fridge indicating where your medical records are kept is a good idea; so is wearing a medical alert ID.

Create a support network of family, friends, and neighbors—people who will check on your well-being via phone calls, texting, apps, remote monitoring systems, or face to face visits. These individuals should also know how to treat you with glucagon should the need arise.

Let your doctor know whether your blood sugar is frequently low. It may be your target glucose range needs to be adjusted upward, or your medication dose needs altering. Sometimes dietary changes will do the trick. For instance, the addition of a bedtime snack might be enough to stave off nighttime drops.

If you want or need assistance with daily activities talk to your doctor, diabetes educator, or call your community’s support services to see what help options are available.

source

By continuing to use the site, you agree to the use of cookies. more information

The cookie settings on this website are set to "allow cookies" to give you the best browsing experience possible. If you continue to use this website without changing your cookie settings or you click "Accept" below then you are consenting to this.

Close